Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 81, NWS Jackson, MS

June 17, 2003Morehouse Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jun 17, 2003, 4:14 PM CDT for Morehouse Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 4:14 PM CDT (21:14 UTC)
Expired
Jun 17, 2003, 7:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Morehouse Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 172116
FFWJAN
LAC067-180015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA

* UNTIL 715 PM CDT

* AT 414 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN 
  MOREHOUSE COUNTY MOVING NORTHEAST AT 10 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF ONE AND ONE HALF INCHES TO TWO 
AND ONE HALF INCHES PER HOUR CAN BE EXPECTED WITH THE PASSAGE OF THE 
THUNDERSTORMS...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3266 9188 3269 9165 3300 9155 3298 9200

$$
1 follow-up statement
000 
WGUS74 KJAN 172252
FFSJAN
LAC067-180015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT TUE JUN 17 2003

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

MOREHOUSE PARISH IN NORTHEAST LOUISIANA UNTIL 715 PM.

AT 549...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN MOREHOUSE 
PARISH...THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN 1 AND 1 HALF INCHES PER 
HOUR CAN BE EXPECTED WITH THE PASSAGE OF THESE THUNDERSTORMS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:00 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 17, 3:00 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE JUN 17 2003

MAIN FORECAST PROBLEMS CONTINUE TO REVOLVE AROUND THE PERSISTENT
UPPER LOW AND STALLED FRONTAL BOUNDARY.

88D CURRENTLY INDICATING THUNDERSTORMS COVERING MOST OF THE CWFA.
THE EXTREME SOUTHEAST ARKANSAS ZONES AND PORTIONS OF THE NORTHEAST
LOUISIANA PARISHES HAVE RECEIVED COPIOUS AMOUNTS OF RAINFALL DURING
THE DAY TODAY. THIS AREA OF THE CWFA SHOULD CONTINUE TO EXPERIENCE
HEAVY RAINFALL IN SLOW MOVING THUNDERSTORMS INTO THE EVENING HOURS.

OTHERWISE...MUCH OF THE SAME ON TAP FOR WEDNESDAY INTO THURSDAY. THE
UPPER LOW IS PROGGED TO FINALLY OPEN UP AND WEAKEN BY LATE THURSDAY
INTO A TROUGH. THIS TROUGH IS PROGGED TO MOVE EAST OF THE AREA...AND
DRAG THE SURFACE BOUNDARY CURRENTLY TO THE NORTH  AND A MID LEVEL
SHEAR AXIS TOWARDS THE COAST BY LATE FRIDAY. NOT VERY CONFIDENT THAT
BOUNDARY AND/OR SHEAR AXIS WILL MAKE IT THAT FAR SOUTHWARD AS A
STRONG SURFACE HIGH BUILDS IN FROM THE GREAT LAKES AREA. WHATEVER
HAPPENS IN THE MID AND UPPER LEVELS...THE FRONTAL BOUNDARY IS
PROGGED TO WAVE BACK AND FORTH OVER THE SOUTHERN HALF OF THE CWFA
THROUGH THE REMAINDER OF THE EXTENDED. WILL LEAVE IN AT LEAST CHANCE
POPS IN THROUGH THE EXTENDED FORECAST PERIOD.

GUIDANCE POPS LOOK PRETTY GOOD FOR THE FIRST TWO PERIODS. WILL END
UP ADJUSTING IN THE LATTER PERIODS DUE TO LOW CONFIDENCE THAT THE
SURFACE BOUNDARY AND MID LEVEL SHEAR AXIS WILL MAKE IT TO THE COAST.
HOWEVER...REALLY ONLY CONTINUING CLIMO OR SLIGHTLY ABOVE FOR THIS
TIME OF YEAR. TEMPS SHOULD STAY IN THE MIDDLE AND UPPER
80S...ESPECIALLY THROUGH THURSDAY. WILL EDGE DAYTIME TEMPS UP
SLIGHTLY IN THE EXTENDED.

.JAN...
AR... FLOOD WATCH ZONES 074-075.
LA...FLOOD WATCH 007>009.
MS... FLOOD WATCH 018-019-025>028-034>036-040>042.

32/LISTEMAA
Hazardous weather outlook, Jun 17, 2:30 PM CDT, 1 hour 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH WEDNESDAY AFTERNOON. THE PRIMARY RISKS WILL BE DAMAGING
WINDS AND VERY HEAVY RAINFALL.

SEVERAL DISTURBANCES WILL DEVELOP ALONG A STATIONARY FRONT JUST
WEST OF THE AREA AND MOVE INTO A VERY MOIST AND UNSTABLE
ATMOSPHERE. NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. IN
ADDITION...THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN
WEDNESDAY AFTERNOON. A FEW STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS TO 60 MPH AND VERY HEAVY RAINFALL.

...FLOODING...
FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH
WEDNESDAY AFTERNOON. SLOW MOVING SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAIN WILL CONTINUE TO DEVELOP ACROSS THE
REGION THIS AFTERNOON AND THIS EVENING.  RAINFALL OVER THE PAST
SEVERAL DAYS HAS RESULTED IN SATURATED GROUND CONDITIONS AND ANY
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE SITUATION. DOWNPOURS
FROM SLOW MOVING THUNDERSTORMS WILL LIKELY CAUSE FLOODING OF LOW
LYING AREAS SUCH AS ROADWAYS...SMALL CREEKS AND STREAMS.  SEVERAL
RIVERS ARE NEAR BANKFULL AND MORE RAINFALL MAY CAUSE MINOR
FLOODING ALONG AND NEAR RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
A STATIONARY FRONT AND AN UPPER LEVEL LOW PRESSURE SYSTEM ARE
EXPECTED TO REMAIN WEST OF THE AREA THROUGH THE END OF THE WORK
WEEK.  MOIST...SOUTHERLY FLOW AND AN UNSTABLE ATMOSPHERE WILL
PRIME THE REGION FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
SATURATED GROUND CONDITIONS COUPLED WITH ADDITIONAL HEAVY
RAINFALL WILL RESULT IN FLASH FLOODING AROUND THE ENTIRE AREA.

DUE TO THE SCATTERED NATURE OF THESE THUNDERSTORMS...THE LOCATION
AND INTENSITY OF THE HEAVIEST RAINFALL REMAINS UNCERTAIN.
CONTINUE TO MONITOR FORECASTS AND STATEMENTS ON THIS POTENTIAL
FLOODING EVENT FOR THE LATEST INFORMATION.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 17, 3:12 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    2 NW BONITA               LA   FLOODING
06/17/03   MOREHOUSE                      RURAL STREET FLOODING
                                          REPORTED BY BONITA
                                          POLICE.

0200 PM    1 S TCHULA                MS   FLOODING
06/17/03   HOLMES                         SEVERAL HOMES IN GWIN
                                          WITH WATER IN THEM
                                          REPORTED BY TCHULA
                                          POLICE.
Local storm report, Jun 17, 3:29 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    CROSSETT                  AR   FLOODING
06/17/03   ASHLEY                         STREET FLOODING REPORTED
                                          BY CROSSETT POLICE

0145 PM    2 NW BONITA               LA   FLOODING
06/17/03   MOREHOUSE                      RURAL STREET FLOODING
                                          REPORTED BY BONITA
                                          POLICE.

0200 PM    1 S TCHULA                MS   FLOODING
06/17/03   HOLMES                         SEVERAL HOMES IN GWIN
                                          WITH WATER IN THEM
                                          REPORTED BY TCHULA
                                          POLICE.

0300 PM    2 S GRENADA               MS   FLOODING
06/17/03   GRENADA                        NUMEROUS COUNTY ROADS
                                          FLOODED. WATER OVER HIWAY
                                          51. REPORTED BY GRENADA
                                          COUNTY EMA.
Local storm report, Jun 17, 3:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    GREENVILLE                MS   FLOODING
06/17/03   WASHINGTON                     STREET FLOODING.  WATER
                                          OVER HIGHWAY 82 AT
                                          BROADWAY.  REPORTED BY
                                          GREENWOOD MHP.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:48 PM CDTFlash Flood WarningJANMorehouse2 hr
Jun 17, 3:21 PM CDTFlash Flood WarningJANWest Carroll2 hr

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.